Alert archive / California / Wind Advisories in 2017
Wind Advisory 5, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Jan 13, 2017, 2:58 PM PST for Los Angeles County, California. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2017, 2:58 PM PST (22:58 UTC)
- Expired
- Jan 14, 2017, 2:00 PM PST
- In force
- 23 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WWUS76 KLOX 132258 NPWLOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 258 PM PST FRI JAN 13 2017 ...GUSTY MOUNTAIN WINDS EXPECTED... CAZ053-054-140700- /O.NEW.KLOX.WI.Y.0005.170113T2258Z-170114T2200Z/ VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON... MOUNT WILSON...SANDBERG 258 PM PST FRI JAN 13 2017 ...WIND ADVISORY IN EFFECT UNTIL 2 PM PST SATURDAY... .NORTHEAST WINDS ALOFT AND A DEVELOPING OFFSHORE PRESSURE GRADIENT WILL COMBINE FOR A LOW END WIND ADVISORY IN THE FAVORED MOUNTAIN AREAS OF LA AND VENTURA COUNTIES THROUGH SATURDAY AFTERNOON. THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST SATURDAY. * WINDS AND TIMING...WINDS BECOMING NORTHEAST 20 TO 30 MPH WITH GUSTS TO 45 MPH IN THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS FROM AROUND 10PM TONIGHT AND LASTING INTO SATURDAY AFTERNOON. * IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY CROSS WINDS. && $$
3 follow-up statements
202 WWUS76 KLOX 140250 NPWLOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 650 PM PST FRI JAN 13 2017 ...GUSTY NORTHEAST WINDS ACROSS THE MOUNTAINS AND VALLEY THROUGH SATURDAY... .AN UPPER LEVEL LOW PRESSURE SYSTEM DROPPING TO OUR SOUTH WILL GENERATE INCREASING NORTHEAST FLOW ALOFT OVER SOUTHERN CALIFORNIA TONIGHT INTO EARLY SATURDAY. IN ADDITION, THERE WILL BE INCREASING OFFSHORE FLOW NEAR THE SURFACE. THIS WILL GENERATE GUSTY NORTHEAST WINDS ACROSS MANY PORTIONS OF SOUTHWEST CALIFORNIA...STRONGEST IN THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES. CAZ044>046-088-141100- /O.EXA.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/ VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY- INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU... THOUSAND OAKS...SIMI VALLEY...MOORPARK...NEWBURY PARK... SANTA CLARITA...NEWHALL...VALENCIA 650 PM PST FRI JAN 13 2017 ...WIND ADVISORY IN EFFECT UNTIL 2 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST SATURDAY. * WINDS...AREAS OF NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH EARLY SATURDAY AFTERNOON. WINDS STRONGEST BELOW AND THROUGH PASSES AND CANYONS. * IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN INCREASED RISK FOR DOWNED TREES DUE TO THE WET SOILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY CROSS WINDS AND BE ALERT FOR DOWNED TREES. && $$ CAZ053-054-141100- /O.CON.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/ VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON... MOUNT WILSON...SANDBERG 650 PM PST FRI JAN 13 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST SATURDAY. * WINDS...NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH THROUGH EARLY SATURDAY AFTERNOON. WINDS STRONGEST THROUGH PASSES AND CANYONS. * IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN INCREASED RISK FOR DOWNED TREES DUE TO THE WET SOILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY CROSS WINDS AND BE ALERT FOR DOWNED TREES. && $$ GOMBERG
588 WWUS76 KLOX 141058 NPWLOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 258 AM PST SAT JAN 14 2017 ...GUSTY NORTHEAST WINDS ACROSS THE MOUNTAINS AND VALLEY THROUGH SATURDAY... .INCREASING OFFSHORE SURFACE FLOW WILL GENERATE GUSTY NORTHEAST WINDS ACROSS PORTIONS OF SOUTHWEST CALIFORNIA...STRONGEST IN THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES. CAZ053-054-142200- /O.CON.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/ VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON... MOUNT WILSON...SANDBERG 258 AM PST SAT JAN 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WINDS...NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH THROUGH EARLY THIS AFTERNOON. WINDS STRONGEST THROUGH PASSES AND CANYONS. * IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN INCREASED RISK FOR DOWNED TREES DUE TO THE WET SOILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY CROSS WINDS AND BE ALERT FOR DOWNED TREES. && $$ CAZ044>046-088-142200- /O.CON.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/ VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY- INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU... THOUSAND OAKS...SIMI VALLEY...MOORPARK...NEWBURY PARK... SANTA CLARITA...NEWHALL...VALENCIA 258 AM PST SAT JAN 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WINDS...AREAS OF NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH EARLY THIS AFTERNOON. WINDS STRONGEST BELOW AND THROUGH PASSES AND CANYONS. * IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN INCREASED RISK FOR DOWNED TREES DUE TO THE WET SOILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY CROSS WINDS AND BE ALERT FOR DOWNED TREES. && $$ ASR
714 WWUS76 KLOX 142138 NPWLOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 138 PM PST SAT JAN 14 2017 ...WIND ADVISORY WILL EXPIRE AT 2PM THIS AFTERNOON... CAZ053-054-142245- /O.EXP.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/ VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON... MOUNT WILSON...SANDBERG 138 PM PST SAT JAN 14 2017 ...WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON... WIDESPREAD WIND CONDITIONS ARE EXPECTED TO FALL TO SUB-ADVISORY STRENGTH BY 2PM, ALTHOUGH LOCALLY GUSTY CONDITIONS MAY CONTINUE - ESPECIALLY IN THE CHILAO AREA WHICH HAS SHOWN 50MPH GUSTS ALL MORNING. $$ CAZ044>046-088-142245- /O.EXP.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/ VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY- INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU... THOUSAND OAKS...SIMI VALLEY...MOORPARK...NEWBURY PARK... SANTA CLARITA...NEWHALL...VALENCIA 138 PM PST SAT JAN 14 2017 ...WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON... WIDESPREAD WIND CONDITIONS ARE EXPECTED TO FALL TO SUB-ADVISORY STRENGTH BY 2PM, ALTHOUGH LOCALLY GUSTY CONDITIONS MAY CONTINUE - ESPECIALLY IN THE TOPANGA AND MALIBU HILLS AREAS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 13, 2:01 PM PST, 57 minutes earlier.
Area forecast discussion, Jan 13, 2:01 PM PST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 201 PM PST Fri Jan 13 2017 .SYNOPSIS... Low pressure aloft will produce isolated to scattered showers through this evening. Offshore flow will increase over the weekend as low pressure drifts southeast, resulting in warming and drying. Mild weather will continue through early next week with high pressure aloft, then rain chances will increase for the second half of next week as a trough of low pressure approaches. && .SHORT TERM...(TDY-MON) The upper low that brought all of Thursday's weather is now to the south of the Channel Islands and it is moving to the southeast. Cyclonic flow around the low is bringing moisture up from Mexico and into the Antelope Valley and the north slopes of LA and Ventura County mountains. Skies are partly to will be mostly cloudy and there is a chance of showers through this evening. The band of showers that is currently drifting westward across LA County has has some isolated small hail reported with it, but radar-based rain rates and gauges mostly show less than 0.1 inches per hour. The snow level seems to be around 4500 feet and it is possible that the grapevine may see some flurries, but probably not enough to affect traffic. By Saturday morning the upper low will be positioned to cause upper level flow from the NE. As we are also expecting a weak offshore push at the surface the result will be some elevated wind speeds through passes and canyons. Planning on a wind advisory for the LA and Ventura County mountains this evening, but elsewhere gusts should remain below advisory criteria. The sun returns on Saturday also and this along with the offshore flow and rising heights will allow max temps to jump 5 to 10 degrees. Not much of a change on Sunday. Look for a few more clouds and cooler afternoon max temps as the offshore flow at the surface returns to onshore. Weak ridging will keep the area dry Monday and Tuesday. Skies will be mostly clear and there will be a slow warming trend with max temps rising to a couple of degrees above normal. .LONG TERM...(TUE-FRI) Tuesday will see increasing clouds in the northern part of the area in advance of the next storm system, but otherwise not much change from Monday. Things will start to change on Wednesday. The upper level ridge breaks down and flow turns westerly as the result of a cold upper low pushing down from the north. Chance of precipitation starts with light rain in SLO county by Wednesday afternoon. Models in good agreement that rain will overspread the entire area Wednesday night and persist through most of Thursday. Models also indicate unsettled weather lasting through Saturday. WPC 7-day rain totals have over an inch throughout our area with some favored locations over two inches. Yes, it is towards the end of the forecast period, but the models have seen it for three days now, and there is increasing confidence in this storm being our next good rain producer. && .AVIATION...13/1600Z... At 1600Z, there was no marine inversion at KLAX. Overall, moderate confidence in 18Z TAF package. Current VLIFR conditions at KPRB should dissipate by 19Z. Otherwise, wrap around moisture will impact the area today with a threat of showers this afternoon/evening from Ventura county southward. Moderate confidence in CIGs remaining at VFR levels (with a 40% chance of MVFR CIGs developing 18Z-03Z). There will be some weak offshore winds late tonight and Saturday, so there may be some LLWS and light turbulence across the mountains and valleys late tonight and Saturday. KLAX...Moderate confidence in 18Z TAF. There is a 35% chance of MVFR CIGs 19Z-03Z and light showers. KBUR...moderate confidence in 18Z TAF. There is a 40% chance of MVFR CIGs 18Z-03Z and light showers. Late tonight and Saturday morning, there is a 20% chance of LLWS and light turbulence. && .MARINE...13/130 PM... For the Outer Waters, moderate confidence in current forecast. Northwest winds are expected to remain just below Small Craft Advisory (SCA) levels through Saturday (although there is a 30% chance of gusts reaching SCA levels). From Saturday night through Sunday night, SCA level northwest winds are likely with winds diminishing below SCA levels Monday through Wednesday. For the Inner Waters, moderate confidence in current forecast. For the waters north of Point Sal, winds and seas are expected to remain below SCA levels through early next week (although there is a 30% chance of SCA level winds developing Saturday night through Sunday night). For the waters south of Point Conception, winds and seas are expected to remain below SCA levels through early next week. However, there is a 20% chance of northeast winds reaching SCA levels Saturday morning from Ventura south to Malibu. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK...(MON-FRI) Increasing confidence in another storm beginning Wednesday evening and going through Thursday. Additional rain is possible on Friday. && PUBLIC...JLD AVIATION...RAT MARINE...RAT SYNOPSIS...Sukup weather.gov/losangeles
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.